Use this URL to cite or link to this record in EThOS: https://ethos.bl.uk/OrderDetails.do?uin=uk.bl.ethos.734617
Title: Identical relations in simple groups
Author: Oates, Sheila
Awarding Body: University of Oxford
Current Institution: University of Oxford
Date of Award: 1963
Availability of Full Text:
Access from EThOS:
Full text unavailable from EThOS. Please try the link below.
Access from Institution:
Abstract:
An identical relation of a group G is an equation of the form w(x1, …, xn) = 1, where w is an element of the free group generated by x1, …, xn, which is satisfied by any substitution of elements of G for the variables x1, …, xn. A consequence of a given set of identical relations W is a relation which holds on every group on which each member of W holds. A set of identical relations is said to be closed if it contains all its consequences. As a special case of a theorem of G. Birkhoff, contained in his paper "On the Structure of Abstract Algebras", Proc. Cam. Phil. Soc. 31 (1935) 433-454, we have that there is a one-one correspondence between varieties of groups and closed sets of identical relations. A set of identical relations is said to be finitely based if it is the set of consequences of a finite subset (which can be taken to consist of just one element, the direct product of the elements of this subset). In his paper "Identical Relations in Groups, I", Math. Ann. 14 (1937) 506-525, B. H. Neumann considers the question of whether the identical relations of a given variety (and, in particular, the variety generated by a finite group) are finitely based. He shows this to be true for a variety of abelian groups, and R. C. Lyndon, in "Two Notes on Nilpotent Groups", Proc. Amer. Math. Soc. 3 (1952) 579-583, extends this to nilpotent groups.
Supervisor: Not available Sponsor: Not available
Qualification Name: Thesis (Ph.D.) Qualification Level: Doctoral
EThOS ID: uk.bl.ethos.734617  DOI: Not available
Share: